Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 15, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Dec 30, 2010, 1:04 PM CST for 17 counties in Kansas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2010, 1:04 PM CST (19:04 UTC)
- Expired
- Dec 30, 2010, 4:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
504 WWUS73 KTOP 301904 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CST THU DEC 30 2010 ...GUSTY SOUTHWEST WINDS WILL AFFECT NORTHEAST AND EAST CENTRAL KANSAS THROUGH THIS AFTERNOON... KSZ011-012-022>024-026-035>040-054>056-058-059-302200- /O.NEW.KTOP.WI.Y.0015.101230T1904Z-101230T2200Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE... JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 104 PM CST THU DEC 30 2010 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. * TIMING...THE STRONGEST WINDS WILL OCCUR BETWEEN NOON AND 4 PM. * WINDS...SUSTAINED SOUTHWESTERLY WINDS OF 30 TO 35 MPH ARE EXPECTED WITH GUSTS OF 40 TO 50 MPH. * IMPACTS...STRONG WIND GUSTS WILL MAKE TRAVEL ON EAST TO WEST ROADWAYS DIFFICULT...PARTICULARLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
1 follow-up statement
680 WWUS73 KTOP 302150 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CST THU DEC 30 2010 ...WINDS HAVE DECREASED AND THE WIND ADVISORY WILL EXPIRE AT 4 PM THIS AFTERNOON... KSZ011-012-022>024-026-035>040-054>056-058-059-302300- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-101230T2200Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE... JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 350 PM CST THU DEC 30 2010 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... WINDS HAVE DECREASED AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 PM CST THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 11:46 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 30, 11:46 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CST THU DEC 30 2010 ...UPDATE TO AVIATION... .UPDATE... ...UPDATE TO SHORT TERM FORECAST CONCERNING WINTER WEATHER... HAVE ISSUED A WINTER WEATHER ADVISORY OVER THE AREA WITH GREATEST CONFIDENCE FOR ACCUMULATING PRECIPITATION TONIGHT INTO FRIDAY MORNING. COLD FRONT IS NOW BEGINNING TO MAKE AN EASTWARD SURGE INTO NORTH CENTRAL KANSAS. TEMPERATURE GRADIENT IS MUCH SHARPER THAN MODELS ARE ABLE TO RESOLVE AT THIS TIME AND HAVE ADJUSTED THE TEMP FORECAST ACCORDINGLY. EXACT EASTWARD EXTENT OF THE FREEZING LINE FRIDAY MORNING IS A TRICKY FORECAST AT THIS TIME AS THE VERTICAL RESOLUTION OF MOST MODEL OUTPUT...PARTICULARLY GFS...IS ALSO LIMITING THE EASTWARD PROGRESSION OF THE FRONT. ANTICIPATE THE FREEZING LINE TO APPROACH AND PERHAPS PASS TOPEKA AND EMPORIA BUT MAY ALSO SEE IT FLUCTUATE BACK TO THE NORTH AND WEST A BIT ON FRIDAY AS THE NEXT SURFACE LOW STRENGTHENS SOUTHERLY FLOW OVER SOUTHERN KANSAS. SIGNIFICANT WARM NOSE IS FORECAST TO BE IN PLACE OVER THE ENTIRE CWA FOR THE MAJORITY OF THE EVENT...WITH AN EVENTUAL COOLING ALOFT BY LATE FRIDAY MORNING. THAT SAID...EXPECT FREEZING RAIN AND SLEET TO BE THE PRIMARY PRECIP TYPES IN AREAS WITH SUB-FREEZING TEMPS... WITH LIGHT SNOW POSSIBLE AS THE PRECIP WINDS DOWN. ACCUMULATIONS LOOK TO REMAIN LIGHT WITH THE BEST UPPER DYNAMICS FURTHER TO THE NORTHWEST NEAR THE UPPER LEVEL LOW. EVEN LIGHT ICE AND SLEET ACCUMULATIONS WILL CAUSE TRAVEL ISSUES ACROSS THE CWA AND HAVE ISSUED THE ADVISORY PRIMARILY FOR THIS REASON AS LESS THAN A TENTH OF AN INCH OF ICE...AND LESS THAN TWO INCHES OF SLEET/SNOW ARE EXPECTED. BARJENBRUCH && .DISCUSSION... SPRING LIKE TEMPERATURES HAVE RUSHED NORTHWARD OVER THE CWA TONIGHT...AHEAD OF A VERY STRONG WESTERN TROF DIVING INTO THE SOUTHWESTERN STATES ATTM. LEADING SHORTWAVES IN THE FLOW SEEN ON PROFILERS ACROSS CTRL KS...AS WELL AS ALONG THE HIGH PLAINS OF COLORADO ATTM. WHILE TEMPERATURES ACROSS EASTERN KANSAS RUNNING IN THE UPPER 50S UNDER A STRONG SOUTH WIND...SFC LOW PRESSURE IS DEVELOPING NEAR HILL CITY...WITH TEMPERATURES IN THE 30S TO THE NORTH AND WEST. ONE MORE WARM DAY AHEAD OF THE INCOMING SYSTEM WITH TEMPERATURES EXPECTED TO HOLD IN THE UPPER 50S TO NEAR 60 MOST NORTHEAST AND EAST CENTRAL LOCALES TODAY. NORTH CENTRAL COUNTIES TO FEEL THE INCOMING FRONTAL BOUNDARY BY AFTERNOON AND HAVE HELD HIGHS IN MID 50S THERE. MID AND UPPER LEVELS GET AN INTRUSION OF DRY AIR FROM THE SOUTHWEST THIS AFTERNOON. AS LEAD SHORTWAVES LIFT INTO THE NORTH CENTRAL PLAINS...COLD AIR GETS AN ADDITIONAL PUSH TO THE SOUTH AS SFC LOW MOVES TO THE NORTHEAST. MEANWHILE LARGER SCALE TROF BEGINS TO LIFT INTO THE SOUTHERN PLAINS AND DEVELOPS THE NEXT SFC LOW NEAR SOUTHWEST KANSAS TONIGHT AND INTO SOUTH CENTRAL KANSAS BY SUNRISE. ONE BIG PLAYER WILL BE HOW FAR SOUTH THE COLD SURFACE DOME CAN MAKE IT INTO THE CWA. MEANWHILE THE COLUMN ALOFT SATURATES ONCE AGAIN BY AROUND 09Z...AND PRECIPITATION OUT OF THIS WARM COLUMN BEGINS TO FALL INTO THE COLD AIR AT THE SURFACE. MODEL AGREEMENT THAT ANY PRECIP THAT FALLS BEFORE MIDNIGHT ACROSS THE NORTH CENTRAL COUNTIES WOULD BE FREEZING OR MIXED. BY 12Z THE SURFACE FREEZING LINE RESIDES SOMEWHERE ALONG A BROWN COUNTY TO ABILENE LINE...ALTHOUGH THE FASTER EC BRINGS IT AS FAR SOUTHEAST AS TOPEKA. HAVE USED TOP DOWN WX AS A GUIDE AND DRAWN THE RAIN / FREEZING RAIN MIXED PRECIP LINE FROM JEFFERSON COUNTY TO COUNCIL GROVE AND POINTS NORTHWEST. BY THE 12-18Z WINDOW THE TEMPERATURE DISCREPANCIES ARE A BIT MORE PRONOUNCED. GFS WOULD DRAW WARM SURFACE TEMPERATURES BACK NORTHWEST AS FAR AS CLAY CENTER AS THE SFC LOW LIFTS NORTHEAST...WHILE NAM TAKES THE 0 LINE WESTWARD TO MANHATTAN...AND THE EC DRIVES THE COLD AIR WEST TO ABOUT TOPEKA. SO IT ISN'T OUT OF THE QUESTION THAT AREAS THAT SAW FREEZING PRECIPITATION IN THE PRE DAWN HOURS MIGHT CHANGE BRIEFLY BACK TO RAIN AROUND NOON...BUT THINK THAT THIS WOULD BE THE OUTLIER SOLUTION AND THAT TEMPERATURES WILL WETBULB DOWN BELOW THE ZERO MARK. HAVE PLAYED THE GRIDS TOWARD KEEPING FROZEN PRECIP ALONG AND NORTHWEST OF A VALLEY FALLS TO COUNCIL GROVE LINE. AREAS GENERALLY NORTHWEST OF CLAY CENTER ARE MOST LIKELY TO REMAIN ALL SNOW WITH THE MIXED PRECIPITATION SOUTH AND EAST. COULD EVEN GET A RUMBLE OF THUNDER ALONG AND SOUTHEAST OF I35 WHERE INSTABILITY BRIEFLY NOSES BACK WESTWARD IN THE MORNING HOURS. THE TEMPERATURES IN THE COLD AIR THAT SURGES IN BEHIND THE LOW FALL VERY QUICKLY TO AND BELOW THE -10C MARK FOR ICE CRYSTALS...AND WOULD EXPECT IF ANYTHING A QUICK SWITCH TO A BRIEF ROUND OF SLEET FOLLOWED BY CHANGEOVER TO SNOW IN THE AFTERNOON. GOOD NEWS IS THAT BY THIS POINT MOST OF THE MOISTURE HAS PUSHED OFF TO THE EAST AND ACCUMULATIONS IN THE AFTERNOON HOURS ARE EXPECTED TO BE LIGHT. CURRENTLY AM MOST CONCERNED ABOUT FROZEN PRECIP IN THE 09-15Z TIME FRAME IN A SLICE FROM THE NE TO SW ACROSS OUR CWA. HOWEVER AMOUNTS ARE NOT PROGGED AT THIS TIME TO BE LARGE WITH LESS THAN A TENTH OF AN INCH OF QPF. NO ADVISORIES AT THIS TIME AND WILL MONITOR DEVELOPMENT FOR ANY CHANGES. LOADED COLLABORATIVE GRIDS FOR THE EXTENDED AND MADE VERY LITTLE CHANGES. STILL LOOKS VERY COLD AND BREEZY FOR THE NEW YEARS EVE AND NEW YEARS DAY HOLIDAY WITH A SLOW WARMING TREND INTO EARLY WEEK. 67 && .AVIATION... CLEAR SKIES AND VFR CONDITIONS WILL PERSIST FOR THE NEXT SEVERAL HOURS. COLD FRONT IS NOW SURGING INTO NORTHERN KANSAS...EXPECTED TO CROSS MHK BY EARLY EVENING...AND TOP/FOE BY LATE EVENING. IFR CLOUD DECK OVER NORTH CENTRAL KANSAS WILL BE A BIT HIGHER AND PERHAPS SCATTER AS IT PUSHES EAST BUT DO BRING MVFR AND EVENTUALLY IFR CIGS INTO ALL SITES. FREEZING RAIN AND SLEET ARE POSSIBLE AT ALL SITES BY FRIDAY MORNING WITH THE BEST CHANCE FOR FROZEN PRECIP AT MHK. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST FRIDAY FOR KSZ008>012-020>023-034>036. &&
Hazardous weather outlook, Dec 30, 12:03 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1203 PM CST THU DEC 30 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-311815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1203 PM CST THU DEC 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT FREEZING PRECIPITATION IS EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS THIS EVENING...AND THEN SPREAD EAST INTO NORTHEAST KANSAS OVERNIGHT. LIGHT FREEZING RAIN OR SLEET ARE LIKELY MAINLY NORTH AND WEST OF A HIAWATHA TO COUNCIL GROVE LINE. AREAS SOUTHEAST OF THIS LINE WILL HAVE THE POTENTIAL FOR LIGHT FREEZING RAIN AS WELL...BUT THIS WILL BE LARGELY DEPENDENT ON WHERE THE FREEZING LINE SETS UP EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT FREEZING RAIN AND SLEET WILL BE ONGOING FRIDAY MORNING... WITH A BRIEF CHANGE TO LIGHT SNOW POSSIBLE IN NORTHERN KANSAS AS THE PRECIPITATION COMES TO AN END BY FRIDAY AFTERNOON. TOTAL ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A TENTH OF AN INCH AT THIS TIME...WITH UP TO AN INCH OR TWO OF SNOW AND SLEET POSSIBLE NORTHWEST OF A SENECA TO MINNEAPOLIS LINE. EVEN MINOR ACCUMULATIONS WILL CREATE SLICK ROADWAYS AND HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FROZEN PRECIPITATION AMOUNTS AND TYPES TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 11:08 AM CST | Winter Weather Advisory | TOP | Brown, Clay, Cloud, Coffey, Dickinson, Douglas and 16 more | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.